Mississippi, 2013Strong Wind in Mississippi, January 10, 2013
January 10, 2013 · NWS MEG · 1 event in 1 county or zone
A large area of precipitation moved across North Mississippi during the morning and early afternoon of January 10, 2013. A wake low pressure area developed over Arkansas behind the area of precipitation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of precipitation moved across North Mississippi during the morning and early afternoon of January 10, 2013. A wake low pressure area developed over Arkansas behind the area of precipitation. This created a strong pressure gradient across North Mississippi resulting in some downed trees and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 10, 3:50 PM CST, 1 hour earlier.
Area forecast discussion, Jan 10, 3:50 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CST THU JAN 10 2013
.DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A SURFACE LOW
OVER CENTRAL OKLAHOMA...WITH WATER VAPOR SATELLITE TRENDS PLACING
THE UPPER LEVEL LOW NEARLY OVER THE SAME LOCATION. A WARM CONVEYOR
BELT OF RAIN HAS PERSISTED ACROSS THE LOWER MISSISSIPPI VALLEY
TODAY...BUT HAS DIMINISHED IN COVERAGE THIS AFTERNOON WITH ONLY A
SMALLER BAND LEFT ACROSS NORTH MISSISSIPPI. STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORM POTENTIAL THIS EVENING ACROSS
PORTIONS OF THE MID SOUTH...HEAVY RAINFALL POTENTIAL THIS
WEEKEND...AND THE POSSIBILITY OF WINTER WEATHER NEXT WEEK ACROSS
PORTIONS OF THE FORECAST AREA PROVIDE SEVERAL FORECAST CHALLENGES
IN THIS AFTERNOON/S FORECAST.
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...SHORT TERM MODEL TRENDS
INDICATE THE SURFACE/UPPER LEVEL LOW OVER CENTRAL OKLAHOMA WILL
MOVE NORTHEAST UP INTO MISSOURI TONIGHT AND INTO ILLINOIS ON
FRIDAY. BASED ON LATEST SHORT TERM MESOSCALE TRENDS...THINK
OVERALL POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING REMAIN
QUITE LOW AS THE DEVELOPMENT OF FAVORABLE INSTABILITY CONTINUES TO
STRUGGLE AND WILL HAVE TO CONTEND WITH THE LOSS OF DAYTIME
HEATING. IF DECENT INSTABILITY WAS TO BE REALIZED...OVERALL
CONVECTIVE MODE WOULD POINT TO LOW TOPPED SUPERCELLS WITH THE
THREAT OF A BRIEF TORNADO POSSIBLE...MAINLY ACROSS PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND PERHAPS PORTIONS
OF EAST ARKANSAS. NONETHELESS...WILL ADJUST WORDING IN THE
HAZARDOUS WEATHER OUTLOOK TO MENTION POTENTIAL FOR A FEW STRONG
THUNDERSTORMS AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM PRODCING
DAMAGING WINDS ACROSS THE ABOVE MENTIONED AREAS FOR THIS EVENING.
AS THE SURFACE/UPPER LEVEL LOW CONTINUE TO MOVE NORTHEAST AWAY
FROM THE LOWER MISSISSIPPI VALLEY...A LINGERING SURFACE BOUNDARY
WILL EVENTUALLY STALL OUT ACROSS THE REGION THIS WEEKEND PRODUCING
THE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS AS THIS SURFACE
FRONT WILL BE NEARLY PARALLEL TO UPPER LEVEL FLOW ALOFT. NOT
CONCERNED AT THIS MOMENT ABOUT SEVERE THUNDERSTORM POTENTIAL THIS
WEEKEND AS MODELS SHOW A MAJORITY OF THE PRECIPITATION OCCURRING ON
OR BEHIND THE SURFACE BOUNDARY. HOWEVER...THE LARGER CONCERN
REMAINS ABOUT THE POTENTIAL FOR ROUNDS OF HEAVY RAINFALL ACROSS
THE MID SOUTH THIS WEEKEND AND POSSIBLE FLOODING. MODELS INDICATE
THE POTENTIAL FOR 3-6 INCHES OF RAINFALL ACROSS THE MID SOUTH
THROUGH LATE SUNDAY. FOR THE TIME BEING WILL UPDATE THE HYDROLOGIC
OUTLOOK PRODUCT AND LET THE MIDNIGHT SHIFT CONSIDER ISSUING A
FLOOD WATCH FOR THIS WEEKEND IF CONDITIONS STILL LOOK FAVORABLE
FOR THE DEVELOPMENT OF HEAVY RAINFALL AND SUBSEQUENT FLOODING
POTENTIAL.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)...GFS/ECMWF LONG TERM
MODELS INDICATE THIS SURFACE FRONT WILL REMAIN NEARLY QUASI-
STATIONARY ACROSS THE MID SOUTH THROUGH EARLY NEXT WEEK. THERE ARE
SOME DIFFERENCES BETWEEN THE TWO MODELS...SPECIFICALLY THE GFS
BEING QUICKER THAN THE ECMWF AND DEVELOPING A SECONDARY LOW ALONG
THE FRONT. FOR THE TIME BEING...WILL USE A BLEND OF THE TWO MODELS
WITH MORE PREFERENCE TOWARDS THE ECMWF. COLDER AIR BEHIND THE
FRONT MAY PRODUCE WINTER PRECIPITATION CHALLENGES SUNDAY NIGHT
INTO MONDAY AND AGAIN MONDAY NIGHT INTO TUESDAY. STILL TO EARLY TO
PIN DOWN EXACT PRECIPITATION TYPES...BUT WILL MENTION POSSIBILITY
IN THE HAZARDOUS WEATHER OUTLOOK. BEYOND TUESDAY...SIGNIFICANT
MODEL DIFFERENCES REMAIN WITH THE OVERALL SYNOPTIC PATTERN AND
KEPT POPS LOW DURING THIS TIMEFRAME.
CJC
&&
.AVIATION...
18Z TAF CYCLE
BAND OF LIGHT TO MODERATE RAIN IS STREAMING NORTH FROM THE LOWER
MISSISSIPPI VALLEY. THIS AREA SHOULD START TO DIMINISH AS THE
AFTERNOON PROGRESSES. CONDS WILL GENERALLY BE IFR THIS AFTERNOON
THOUGH KMEM HAS SHOWN IMPROVEMENT OVER THE PAST FEW HOURS AND DECIDED
TO KEEP MVFR CONDS THERE...AT LEAST FOR NOW. EXPECT ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP IN ADVANCE OF APPROACHING
UPPER TROF. THESE WILL SWING THROUGH THIS EVENING WITH IFR/MVFR
CONDS CONTINUING. CONDS WILL GRADUALLY IMPROVE LATER TONIGHT WITH VFR
CONDS RETURNING FRI MORNING EXCEPT AT KTUP WHERE LOW LEVEL
MOISTURE LINGERS. WINDS WILL BE GUSTY FROM THE SE TODAY...VEERING
TO THE SSW OVERNIGHT AND DIMINISHING.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 55 72 61 72 / 60 10 40 90
MKL 58 70 57 71 / 60 10 40 90
JBR 52 68 53 67 / 70 0 30 90
TUP 61 72 61 74 / 70 20 60 70
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 10, 3:58 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CST THU JAN 10 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
358 PM CST THU JAN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A POTENT LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE MID SOUTH TONIGHT. A FEW STRONG TO PERHAPS ISOLATED
SEVERE THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND PERHAPS EAST ARKANSAS THIS
EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORM
THAT REACHES SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER COLD FRONT WILL MOVE INTO THE MIDSOUTH ON SATURDAY AND
WILL BECOME NEARLY STATIONARY OVER THE REST OF THE WEEKEND INTO
EARLY NEXT WEEK. RAIN WILL FALL FOR AN EXTENDED AMOUNT OF TIME OVER
MANY LOCATIONS ACROSS THE AREA. THE RAIN COULD ALSO BE HEAVY AT
TIMES. SINCE THIS SYSTEM WILL FOLLOW THE ONE THAT WILL OCCUR
TODAY...THE GROUND WILL ALREADY BE SATURATED. FLASH FLOODING AND
POSSIBLY SMALL RIVER FLOODING COULD OCCUR AS A RESULT.
RAIN COULD CHANGE OVER TO FREEZING RAIN OVER PORTIONS OF NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL LATE SUNDAY NIGHT INTO MONDAY
MORNING. HOWEVER...PRECIPITATION WILL CHANGE BACK TO RAIN ON
MONDAY AS TEMPERATURES WARM. NO ACCUMULATIONS ARE EXPECTED. THIS
COULD HAPPEN AGAIN LATE MONDAY NIGHT INTO TUESDAY MORNING AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jan 10, 3:38 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CST THU JAN 10 2013
ARZ036-MSZ001>017-020>024-TNZ088>092-110000-
ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-CRITTENDEN-DESOTO-
FAYETTE-HARDEMAN-HARDIN-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MCNAIRY-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-SHELBY-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BOLIVAR...BOONEVILLE...CLARKSDALE...COLLIERVILLE...
CORINTH...GERMANTOWN...IUKA...MEMPHIS...MILLINGTON...NEW ALBANY...
OLIVE BRANCH...OXFORD...SAVANNAH...SOMERVILLE...SOUTHAVEN...
TUNICA...TUPELO...WEST MEMPHIS
338 PM CST THU JAN 10 2013
...GUSTY SOUTHEAST WINDS THIS AFTERNOON...
SOUTHEAST WINDS HAVE INCREASED ACROSS PARTS OF EAST CENTRAL
ARKANSAS INTO THE MEMPHIS METROPOLITAN AREA AND ACROSS NORTHWEST
MISSISSIPPI. GUSTS UP TO 40 MPH HAVE OCCURRED THIS AFTERNOON.
IT APPEARS A SMALL WAKE LOW...OR AREA OF LOW PRESSURE...HAS
DEVELOPED OVER ARKANSAS CREATING A STRONG PRESSURE GRADIENT ACROSS
PARTS OF THE MIDSOUTH. WAKE LOWS SOMETIMES FORM ON THE SOUTHWEST
SIDE OF LARGE RAIN AREAS...OR WHERE PRECIPITATION IS CLOSE TO
ENDING.
PEOPLE ACROSS SOUTHERN WEST TENNESSEE AND NORTH MISSISSIPPI...
INCLUDING THE MEMPHIS METROPOLITAN AREA...SHOULD BE PREPARED FOR
A SUDDEN INCREASE IN WIND SPEED. GUSTS COULD BRIEFLY EXCEED 40 MPH
IN SOME AREAS.
SJM
Strong Wind, Lee
- When
- January 10, 4:50 PM CST to 6:00 PM CST
- Where
- Lee forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
Strong winds knocked down trees and caused power outages across central and southern areas of Tupelo.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, January 10, 2013$440,000 · 7 events
- Flash Flooding and Damaging Winds in Mississippi, January 10, 2013$347,000 · 50 kt wind · 11 events
- Winter Storm in Utah, January 10 to 12, 20137 injured · $1,000 · 12 events
- Tornado and Flash Flooding in Louisiana, January 10, 2013$77,000 · EF0 · 7 events
- Flash Flooding in Arkansas, January 10, 2013$65,000 · 2 events
- Frost and Freeze and Winter Weather in California, January 10 to 15, 201321 events
- Winter Weather in Wyoming, January 10 to 12, 201317 events
- Winter Storm and Winter Weather in Colorado, January 10 to 12, 201316 events
- Blizzard and Winter Storm in Montana, January 10 to 11, 201313 events
- Winter Storm in Idaho, January 10 to 11, 2013$2,000 · 11 events
- Winter Storm in Montana, January 10 to 12, 201310 events
- Winter Storm and Heavy Snow in Montana, January 10 to 11, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427027.